New York, 2017

Hail and Damaging Winds in New York, May 18, 2017

May 18, 2017 · NWS BGM · 15 events in 4 counties and zones

Showers and thunderstorms developed in a very unstable environment Thursday afternoon along a pre-frontal trough. The trough was aligned north-south across the state of New York and Pennsylvania ahead of an advancing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed in a very unstable environment Thursday afternoon along a pre-frontal trough. The trough was aligned north-south across the state of New York and Pennsylvania ahead of an advancing cold front. The thunderstorms quickly developed into a line and moved east. Some of the storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 18, 2:59 PM EST, 51 minutes earlier.

Area forecast discussion, May 18, 2:59 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front, will trigger scattered showers and thunderstorms
tonight. Some of these storms, could be on the strong side.
Drier, cooler air, will filter in behind the front, for Friday
and Saturday.
&&

.NEAR TERM /THROUGH FRIDAY/...
355 PM Update...Storms becoming more widespread and beginning to
push into central NY zones. The Storm Prediction Center has
issued a Severe Thunderstorm Watch that extends through 3z which
includes all of our central NY zones except Sullivan County as
well as Bradford and Susquehanna Counties in NE PA.

2 PM...Very warm to hot temperatures across the area with temps
in the 80s to around 90 in gusty SW flow. Elongated low pressure
situated across central Ontario with trailing cold front across
Michigan. Ahead of this feature, shortwave approaching from
southern Ontario is helping to initiate storms over far western
NY along lake breeze boundary east of Lake Erie. SPC
mesoanalysis indicates ML CAPEs already reaching 1000-2000 j/kg
with deep layer shear increasing to 30-40 knots across the
area. Thus, severe potential still looks good and have beefed up
wording over most of central NY to mention possible damaging
winds and large hail. Going forward, expect coverage of storms
to increase as they move east and move into the lake plain
region of our forecast area by around 20z. Given the high
CAPE/shear, good potential for at least a few storms to produce
damaging winds and/or large hail. Storms will most likely take
the form of a line or line segments with the potential for some
of these to become bowing segments. Some storms may take on a
supercellur structure and while we can't rule out tornadic
activity, low level wind field and fairly high LCLs generally
don't support a high tornado threat. As mentioned storms begin
moving east across the lake plain by 20-21z with the southern
end of the line potentially reaching as far south as the twin
tiers into NE PA by early this evening where they could also be
severe. However, storm coverage looks to generally be more
scattered to isolated south of roughly an Ithaca to Oneonta
line.

Following initial storms late this afternoon / early this
evening, some additional weaker showers/storms will be possible
in the late evening into the early overnight ahead of the actual
cold front as it moves south toward area. However these look to
be scattered and weakening as they approach central NY so
severe weather unlikely by this time. Since actual cold frontal
passage won't be until the late night into early Friday lows
will still be fairly mild...in the 60s.

For Friday, following early AM frontal passage area will be in
cold advection regime with breezy NW flow. Expect considerable
strato Cu to linger over central NY with the chance of a few
showers. Temps will be much cooler and in fact not rising too
much with highs mainly in the 60s to around 70 over central NY
and the 70s over NE PA. This will set the stage for a chilly
night Friday night as skies clear as the ridge builds south.
Lows will generally range from the upper 30s to mid 40s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
1 pm update... A large eastern Canadian surface high will
gradually slide eastward Saturday and Saturday night, but still
maintain enough influence to bring rain-free conditions for
CNY/NEPA. Readings will be seasonable, with highs in the 60s-
near 70 Saturday, and lows in the 40s- near 50 Saturday night.

On Sunday, a SE flow will develop in the lower-levels, infusing
some Atlantic moisture into the region. At the same time, a slow
moving warm front will approach from the west, along with a
large upper-level trough. Thus, we expect showers to gradually
increase in coverage Sunday afternoon, but stay primarily
focused west of the I-81 corridor, where some likely POP's will
be introduced. Showers should be more spotty in coverage farther
east. Atmospheric conditions look stable from this early vantage
point, so no thunder will be included at this time.

Highs Sunday afternoon will range from the lower 60s in the
higher terrain of the Catskills, to near 70 in our Lake Ontario
plain counties of CNY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
110 pm update... On the large-scale, model guidance remains in
good agreement that a complex surface frontal system and fairly
vigorous upper-level short-wave will cross the region Sunday
night and Monday, with widespread showers.

Tuesday-Wednesday, the next upper trough/closed low will
gradually be digging into the western Great Lakes region. From
this early vantage point, Tuesday still looks mainly dry, in
between Monday's system, and the one mentioned earlier in this
paragraph. By Wednesday, at least scattered showers may come
into play.

Temperatures are likely to undergo a cooling trend with time
next week. For the most part, we're looking at highs in the 60s
and lows in the 40s Monday-Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Fairly tranquil early this afternoon. However, some storms are
beginning to develop over western NY and there is a good chance
these will affect at least the northern 3 TAF sites
(KRME/KSYR/KITH) late this afternoon into this evening as these
storms move east. Timing looks to be between 20/22z for
KRME/KSYR and 21/23z for KITH. Storms may also affect KBGM/KELM
early this evening (22/00z). For these 5 sites tempo groups for
TSRA have been indicated in the TAFs with IFR/MVFR restrictions.
We indicate winds gusting up to 35 knots however it should be
noted, there is the chance some storms could become severe and
produce winds of 50+ knots and/or large hail. There is the
chance storms could also affect KAVP by the mid evening however
confidence lower here so do not have it in TAFs. Following
initial storms, additional weaker showers/storms will be
possible ahead of actual cold front around 6z however confidence
is lower so this also kept out of TAFs.

Following the frontal passage late tonight into early Friday,
expect strato cu deck to set up over central NY with low VFR /
high end MVFR cigs.

Outlook...

Friday afternoon through Sunday morning...VFR.

Sunday afternoon to Monday...Showers and associated mostly MVFR
restrictions possible.

Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...PCF
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...PCF/TAC
Hazardous weather outlook, May 18, 2:55 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
355 PM EDT Thu May 18 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-192000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
355 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ040-043-044-047-048-072-192000-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
355 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be possible across the area late this
afternoon into this evening with the risk that some of these storms
could be strong to severe. Damaging winds and large hail are the
greatest threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 2:20 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
320 PM EDT THU MAY 18 2017

NYZ016-017-182000-
Southern Cayuga NY-Seneca NY-
320 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Geneva, moving northeast at 40 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Waterloo around 330 PM EDT.
  Seneca Falls and Canoga around 335 PM EDT.
  Union Springs and Cayuga around 340 PM EDT.
  Montezuma around 345 PM EDT.
  Auburn and Throopsville around 350 PM EDT.
  Sennett and Melrose Park around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4287 7696 4294 7697 4303 7678 4303 7650
      4300 7649 4301 7646 4289 7645 4273 7694
      4276 7695 4276 7697 4277 7698 4287 7698
TIME...MOT...LOC 1920Z 242DEG 34KT 4284 7695

MLJ
Special weather statement, May 18, 2:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT THU MAY 18 2017

NYZ017-018-182045-
Onondaga NY-Southern Cayuga NY-
359 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL CAYUGA AND CENTRAL
ONONDAGA COUNTIES UNTIL 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose Park, or over Auburn, moving northeast at 35 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Skaneateles around 405 PM EDT.
  Marcellus around 415 PM EDT.
  Camillus around 420 PM EDT.
  Liverpool and New York State Fairgrounds around 430 PM EDT.
  Syracuse around 435 PM EDT.
  Cicero and Manlius around 440 PM EDT.
  Kirkville and Bridgeport around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4317 7598 4314 7597 4313 7595 4309 7598
      4308 7592 4298 7591 4282 7656 4298 7665
      4303 7653 4303 7650 4304 7649 4320 7608
      4320 7605
TIME...MOT...LOC 1959Z 246DEG 32KT 4294 7652

MLJ
Special weather statement, May 18, 3:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
423 PM EDT THU MAY 18 2017

NYZ015-022-182100-
Steuben NY-Yates NY-
423 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN YATES AND
NORTHWESTERN STEUBEN COUNTIES UNTIL 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arkport, or 8 miles northwest of I-86 Exit 33, moving northeast at 55
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wayland, Middlesex, Italy, Arkport, Cohocton, South Dansville,
Haskinville, Vine Valley, Prattsburg and Perkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4267 7736 4273 7734 4276 7731
      4276 7729 4256 7713 4235 7773
TIME...MOT...LOC 2023Z 240DEG 49KT 4244 7782

DGM
Special weather statement, May 18, 3:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
428 PM EDT THU MAY 18 2017

NYZ015-016-182100-
Seneca NY-Yates NY-
428 PM EDT THU MAY 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN SENECA
AND YATES COUNTIES UNTIL 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferguson Corners to near Potter to Naples.
Movement was east at 40 mph.

Nickel size hail and strong wind gusts will be possible with these
storms.

Strong thunderstorms will be near...
  Ferguson Corners around 435 PM EDT.
  Benton around 440 PM EDT.
  Keuka Park and Bluff Point around 450 PM EDT.
  Penn Yan and Romulus around 455 PM EDT.
  Dresden and Mays Mills around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4272 7726 4276 7715 4276 7698 4282 7697
      4284 7672 4279 7674 4270 7673 4267 7668
      4264 7668 4261 7682 4258 7737 4266 7737
TIME...MOT...LOC 2027Z 261DEG 33KT 4281 7706 4273 7720 4263 7737

MLJ

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Cayuga

When
May 18, 3:50 PM EST to 4:00 PM EST
Where
Cayuga County, 1.67 mi ENE of Throopsville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.980, -76.570

A severe thunderstorm developed over the area and produced golf ball sized hail.

Thunderstorm Wind, Cayuga

When
May 18, 4:10 PM EST to 4:20 PM EST
Where
Cayuga County, 1.38 mi S of Scipio Center
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.760, -76.530

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 54 knots.

Thunderstorm Wind, Cayuga

When
May 18, 4:10 PM EST to 4:20 PM EST
Where
Cayuga County, Scipio Center
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.780, -76.530

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 55 knots.

Thunderstorm Wind, Cayuga

When
May 18, 4:18 PM EST to 4:28 PM EST
Where
Cayuga County, 0.86 mi NW of Wyckoff
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.840, -76.530

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 51 knots.

Thunderstorm Wind, Cayuga

When
May 18, 4:21 PM EST to 4:31 PM EST
Where
Cayuga County, 0.69 mi S of Moravia
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
42.710, -76.420

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a large tree, several large branches and power lines on the ground.

Thunderstorm Wind, Onondaga

When
May 18, 4:35 PM EST to 4:45 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.800, -76.110

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 55 knots.

Thunderstorm Wind, Cayuga

When
May 18, 4:49 PM EST to 4:59 PM EST
Where
Cayuga County, Scipio Center
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.780, -76.530

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and caused structural damage.

Hail, Onondaga

When
May 18, 4:52 PM EST to 5:02 PM EST
Where
Onondaga County, 2.05 mi NW of Brewerton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.250, -76.180

A severe thunderstorm developed over the area and produced golf ball sized hail.

Thunderstorm Wind, Madison

When
May 18, 4:55 PM EST to 5:05 PM EST
Where
Madison County, 1.23 mi NW of De Ruyter
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
42.760, -75.890

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over several trees and power line poles.

Hail, Onondaga

When
May 18, 5:05 PM EST to 5:15 PM EST
Where
Onondaga County, 0.85 mi NE of Brewerton
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.240, -76.140

A severe thunderstorm developed over the area and produced half dollar sized hail.

Thunderstorm Wind, Cayuga

When
May 18, 5:10 PM EST to 5:20 PM EST
Where
Cayuga County, Cascade
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.750, -76.470

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a telephone pole.

Thunderstorm Wind, Madison

When
May 18, 5:22 PM EST to 5:32 PM EST
Where
Madison County, Erieville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
42.850, -75.730

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked down multiple power lines.

Hail, Onondaga

When
May 18, 5:36 PM EST to 5:46 PM EST
Where
Onondaga County, 2.05 mi NW of Brewerton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.250, -76.180

A severe thunderstorm developed over the area and produced golf ball sized hail.

Thunderstorm Wind, Steuben

When
May 18, 5:40 PM EST to 5:50 PM EST
Where
Steuben County, Howard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.370, -77.520

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees on a power line.

Thunderstorm Wind, Onondaga

When
May 18, 5:50 PM EST to 6:00 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.800, -76.110

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees which blocked the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703827, 703838, 703839, 703840, 703831, 703841, 703832, 703828, 703833, 703829, 703834, 703835, 703830, 703836, 703837.